Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 241, NWS Atlanta, GA

July 21, 2020Chattooga County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2020, 6:55 PM EDT for Chattooga County, Dade County, Walker County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 6:55 PM EDT (22:55 UTC)
Expired
Jul 21, 2020, 7:29 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:00 PM EDTTSTM WND DMGCloudland, GAMULTIPLE TREES DOWN. SOME SHINGLES HALFWAY PEELED ON ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS52 KFFC 212255
SVRFFC
GAC055-083-295-212345-
/O.NEW.KFFC.SV.W.0241.200721T2255Z-200721T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
655 PM EDT Tue Jul 21 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Walker County in northwestern Georgia...
  Southwestern Dade County in northwestern Georgia...
  Northwestern Chattooga County in northwestern Georgia...

* Until 745 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located over Cloudland, or
  9 miles northwest of Summerville, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Menlo and Cloudland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3473 8552 3471 8535 3448 8539 3446 8550
      3472 8556
TIME...MOT...LOC 2254Z 172DEG 12KT 3454 8549 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
817 
WWUS52 KFFC 212315
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
715 PM EDT Tue Jul 21 2020

GAC083-212324-
/O.CAN.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Dade GA-
715 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
      3457 8550
TIME...MOT...LOC 2314Z 192DEG 7KT 3459 8540 

$$

GAC055-295-212345-
/O.CON.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Walker GA-Chattooga GA-
715 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN WALKER AND NORTHWESTERN CHATTOOGA COUNTIES...

At 714 PM EDT, a severe thunderstorm was located over Center Post, or
8 miles north of Summerville, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Walker and northwestern Chattooga Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
      3457 8550
TIME...MOT...LOC 2314Z 192DEG 7KT 3459 8540 

HAIL...1.00IN
WIND...60MPH
 
$$
469 
WWUS52 KFFC 212329
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
729 PM EDT Tue Jul 21 2020

GAC055-295-212339-
/O.CAN.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Walker GA-Chattooga GA-
729 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALKER AND
NORTHWESTERN CHATTOOGA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
      3457 8550
TIME...MOT...LOC 2326Z 172DEG 12KT 3464 8541 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:42 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 2:42 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
242 PM EDT Tue Jul 21 2020

...Afternoon Area Forecast Discussion for Tuesday, July 21...

.SHORT TERM /Tonight through Wednesday Night/...

Weak ridging aloft is expected to continue through the forecast
period. It's full on summer and convection has already fired across
much of the forecast area and should continue through the rest of
the afternoon and evening tapering off overnight. Strong daytime
heating today should lead to moderate instability allowing for a few
strong to isolated severe storms possible. The main threats for
today will be damaging winds, hail, periods of heavy rain, and
frequent lightning. Wednesday will bring a similar story as today
with weak ridging aloft and slightly higher pops across the northern
tier. Again, a strong to isolated severe storm can't be ruled out.

High temperatures this afternoon are expected to reach the mid 90s
to near 100 degrees, outside of the mountains where highs are
forecast in the 80s. Overnight temperatures are forecast to be
around 5-8 degrees above average with lows mainly in the 70s.
Temperatures on Wednesday are forecast to be fairly similar to this
afternoon, but slightly cooler across portions of northern Georgia
due to increased cloud cover. In addition, heat index values today
and Wednesday are fairly widespread in the 100 to 104 range with a
few isolated spots hitting 105 degrees. Will continue to monitor as
heat index values approach Heat Advisory levels over the next couple
of days, especially across portions of central Georgia.

Reaves

.LONG TERM /Thursday through Tuesday/...

Thursday begins with ridging building over the Great Plains as a
potent shortwave moves along a trough over the western CONUS. Along
the bottom of the larger high which extends out over the Atlantic, a
tropical wave will be centered over the northern Gulf of Mexico
moving west. The ridge will continue to build as a result of latent
heat release from expected storms over the northern plains and the
movement of the tropical wave into the Gulf coast of Texas,
eventually breaking over the eastern CONUS. This may bring a brief
bit of relief to the CWA towards the beginning of next week as some
lower PWATs are able to filter in underneath that breaking wave,
though plenty of uncertainty remains around that scenario, and may
depend on the development of the tropical wave within the gulf.

The result of all this for the CWA is two-fold: continued diurnally
driven thunderstorms and continued heat. The ridging that will be in
place over the CWA is not forecast to be very strong, especially
given that we will be in a bit of a weakness between the summertime
high dominating the Atlantic and the building ridge to the west.
Convective temperatures are expected to be reached, allowing for our
daily storms to continue. Additionally, with copious moisture
remaining in place, day time heat indices will continue to regularly
venture into the low 100s for the time being. As stated above, we
could see some relief from at least the storms early next week, but
plenty of uncertainty is around that scenario.

Lusk

&&

.AVIATION...
18Z Update...
Mainly VFR cigs expected to continue through the forecast period.
Isold to Sct SHRA/TSRA will continue through this
afternoon/evening, but should diminish after 02Z. Winds will
remain fairly light around 4-8kts through this afternoon on the W
side, before diminishing after sunset and becoming more variable
overnight. Some sct fog possible overnight and into morning hours
before SHRA/TSRA expected again Wed afternoon and evening. Have
included a prob30 for TSRA to show potential for Wed.

//ATL Confidence...18Z Update...
Medium on wind direction. Medium to high confidence on all other
elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  94  73  93 /  20  40  30  40
Atlanta         74  92  74  92 /  20  40  30  40
Blairsville     68  84  67  84 /  30  60  40  60
Cartersville    73  91  72  92 /  30  50  30  40
Columbus        75  95  74  96 /  10  30  20  20
Gainesville     72  90  72  90 /  30  50  30  60
Macon           73  96  73  95 /  10  30  20  30
Rome            73  91  72  93 /  30  60  30  60
Peachtree City  73  92  72  93 /  20  40  30  30
Vidalia         74  95  74  95 /  10  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Lusk
AVIATION...Reaves
Hazardous weather outlook, Jul 21, 12:03 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1203 PM EDT Tue Jul 21 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1203 PM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will develop once again this afternoon. A
few strong to potentially severe storms will be possible with
damaging winds, large hail, locally heavy rain, and frequent
cloud to ground lightning being the main threats with any storms
this afternoon and evening. The main focus for storms will be
across the far northern sections.

Heat indices will briefly reach 105 degrees across portions of
Central Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected across the area.
A few storms may be strong to severe with damaging winds,
frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.

In the hours before

Local storm report, Jul 21, 5:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 ENE HAPEVILLE         33.66N  84.40W
07/21/2020                   FULTON             GA   PUBLIC

            3 TREES DOWN.

&&

EVENT NUMBER FFC2000937

BAKER
Local storm report, Jul 21, 6:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 N FIVE POINTS         34.29N  83.38W
07/21/2020                   BANKS              GA   EMERGENCY MNGR

            A COUPLE TREES WERE REPORTED DOWN IN THE VACINITY OF
            WRITES MILL RD AND CARLAN RD IN SOUTHEASTERN BANKS
            COUNTY

&&

EVENT NUMBER FFC2000938

THIEM
Local storm report, Jul 21, 6:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 WSW FORT YARGO STATE  33.95N  83.79W
07/21/2020                   BARROW             GA   PUBLIC

            MINOR ROOF DAMAGE CAUSED BY STRONG WINDS TO A HOME ON
            LIVINGSTON CT NEAR WINDER

&&

EVENT NUMBER FFC2000939

THIEM
Local storm report, Jul 21, 6:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 NW DUNWOODY           33.96N  84.35W
07/21/2020                   FULTON             GA   PUBLIC

            SEVERAL SMALL TREES DOWN NORTH OF SANDY SPRINGS,
            BLOCKING THE ROADWAY NEAR SPALDING DR AND PREACHTREE
            DUNWOODY RD

&&

EVENT NUMBER FFC2000940

THIEM
Special weather statement, Jul 21, 6:26 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Tue Jul 21 2020

GAZ011-212300-
Chattooga GA-
626 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTOOGA COUNTY UNTIL
700 PM EDT...

At 626 PM EDT...a strong thunderstorm was near Menlo, or near
Summerville...moving north at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Lyerly, Menlo, Cloudland, Berryton, Chattoogaville,
James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8537 3444 8525 3432 8540 3436 8548
      3453 8551
TIME...MOT...LOC 2226Z 201DEG 11KT 3444 8545

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 21, 6:46 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Tue Jul 21 2020

GAZ002-011-212315-
Chattooga GA-Walker GA-
646 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA AND
SOUTHWESTERN WALKER COUNTIES UNTIL 715 PM EDT...

At 646 PM EDT...a strong thunderstorm was over Cloudland, or 8 miles
west of Summerville...moving north at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Menlo and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3468 8548 3463 8537 3448 8541 3445 8550
      3462 8554
TIME...MOT...LOC 2246Z 170DEG 12KT 3451 8548

HAIL...0.88IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:16 PM EDTSpecial Weather StatementFFCPolk29 min
Jul 20, 9:45 PM EDTSpecial Weather StatementFFCPolk30 min
Jul 20, 10:15 PM EDTSpecial Weather StatementFFCPolk15 min
Jul 20, 11:35 PM EDTSpecial Weather StatementFFCLumpkin25 min
Jul 21, 12:07 AM EDTSpecial Weather StatementFFCLumpkin23 min
Jul 21, 12:14 PM EDTSpecial Weather StatementFFCUnion31 min
Jul 21, 12:50 PM EDTSpecial Weather StatementFFCUnion25 min
Jul 21, 12:52 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union23 min
Jul 21, 1:00 PM EDTSpecial Weather StatementFFCLumpkin30 min
Jul 21, 1:31 PM EDTSpecial Weather StatementFFCWalker29 min
Jul 21, 1:50 PM EDTSpecial Weather StatementFFCMorgan25 min
Jul 21, 2:05 PM EDTSpecial Weather StatementFFCHenry25 min
Jul 21, 2:23 PM EDTSpecial Weather StatementFFCPickens67 min
Jul 21, 3:00 PM EDTSpecial Weather StatementFFCMonroe30 min
Jul 21, 3:02 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 21, 3:15 PM EDTSpecial Weather StatementFFCWilkes30 min
Jul 21, 3:17 PM EDTSevere Thunderstorm WarningFFCWilkes43 min
Jul 21, 3:20 PM EDTSpecial Weather StatementFFCClarke25 min
Jul 21, 3:22 PM EDTSpecial Weather StatementFFCRockdale23 min
Jul 21, 3:31 PM EDTSpecial Weather StatementFFCBarrow29 min
Jul 21, 3:44 PM EDTSpecial Weather StatementFFCGreene31 min
Jul 21, 3:58 PM EDTSpecial Weather StatementFFCMadison32 min
Jul 21, 4:00 PM EDTSpecial Weather StatementFFCMurray30 min
Jul 21, 4:01 PM EDTSpecial Weather StatementFFCClayton29 min
Jul 21, 4:08 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield52 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningFFCClayton, Fulton27 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison42 min
Jul 21, 4:19 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski41 min
Jul 21, 4:35 PM EDTSpecial Weather StatementFFCCarroll25 min
Jul 21, 4:42 PM EDTSpecial Weather StatementFFCCobb33 min
Jul 21, 4:43 PM EDTSpecial Weather StatementFFCFayette32 min
Jul 21, 6:26 PM EDTSpecial Weather StatementFFCChattooga34 min
Jul 21, 6:46 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 21, 7:08 PM EDTSpecial Weather StatementFFCHarris37 min
Jul 21, 7:28 PM EDTSpecial Weather StatementFFCWalker32 min
Jul 21, 7:34 PM EDTSpecial Weather StatementFFCHarris26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.